In a safety announcement last week, the Food and Drug Administration (FDA) warned that the antipsychotic drug Geodon (ziprasidone) is associated with a rare but serious skin reaction that can progress to affect other parts of the body.
The FDA is requiring the manufacturer to add a new warning to the Geodon drug label to describe the serious condition known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). Patients taking Geodon who develop a fever with a rash and/or swollen lymph glands should seek immediate medical attention, the agency advises. Ziprasidone should immediately be stopped if DRESS is suspected.
DRESS may start as a rash that can spread to all parts of the body, the FDA announcement explains. It can include fever, swollen lymph nodes, and inflammation of organs such as the liver, kidney, lungs, heart, or pancreas. DRESS also causes a higher-than-normal number of a particular type of white blood cell called eosinophils in the blood. DRESS can lead to death.
Ziprasidone, an antipsychotic drug, is used to treat the serious mental health disorders schizophrenia and bipolar I disorder, according to the FDA. It can decrease hallucinations, delusions, other psychotic symptoms, and mania.
The FDA reviewed information from six patients in whom symptoms of DRESS appeared between 11 and 30 days after they started taking ziprasidone. None of these patients died, but based on the review, the FDA required the manufacturer of Geodon to add a new warning for DRESS to the Warnings and Precautions section of the drug labels for the capsule, oral suspension, and injection formulations.